Background: Cervical epidural steroid injection treatment of radicular pain has become a common procedure.
Objectives: To describe the clinical, radiologic, and autopsy findings of a 41-year-old patient treated with methylprednisolone acetate cervical epidural steroid injection, who developed a fatal hemorrhagic brainstem infarction and to discuss the possible mechanisms involved.
Design: Case report.
Setting: Pain management center and tertiary care hospital.
Results: Immediately following a seemingly uncomplicated epidural steroid injection at C5-6, the patient developed progressive symptoms of extensive brainstem and thalamic infarction (documented by magnetic resonance imaging and autopsy) with hemorrhagic conversion and hydrocephalus. Hemorrhage within the adventitia of the left vertebral artery, but no dissection, was found at the C5 vertebral level at necropsy.
Conclusions: This case report shows the possibility of serious intracranial pathology resulting from cervical epidural steroid injection despite use of fluoroscopic guidance. Vascular spasm distant to the site of injection is a possible mechanism.